Alert archive / New York / Coastal Flood Statements in 2021

Coastal Flood Statement 25, NWS New York, NY

September 9, 2021Nassau County, New York

NWS New York, NY issued this coastal flood statement at Sep 9, 2021, 5:06 AM EDT for Nassau County, New York. It took effect at Sep 9, 2021, 9:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2021, 5:06 AM EDT (09:06 UTC)
In effect from
Sep 9, 2021, 9:00 AM EDT
Expired
Sep 9, 2021, 11:00 AM EDT
In force
2 hr
Issued by
NWS New York, NY

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

477 
WHUS41 KOKX 090906
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
506 AM EDT Thu Sep 9 2021

NYZ179-092200-
/O.NEW.KOKX.CF.S.0025.210909T1300Z-210909T1500Z/
/O.CON.KOKX.RP.S.0017.000000T0000Z-210911T0100Z/
Southern Nassau-
506 AM EDT Thu Sep 9 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the coastal flood statement less than 1/2 foot inundation
  above ground level expected.

* WHERE...Southern Nassau County.

* WHEN...For the High Rip Current Risk, through Friday evening. 
  For the, from 9 AM to 11 AM EDT this morning.

* IMPACTS...Brief minor flooding of the more vulnerable 
  locations near the waterfront and shoreline. Life-
  threatening rip currents are likely for all people entering 
  the surf zone. Anyone visiting the beaches should stay out of 
  the surf. Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The high risk of rip currents may continue
  into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

NYZ075-080-081-178-092200-
/O.CON.KOKX.RP.S.0017.000000T0000Z-210911T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-
506 AM EDT Thu Sep 9 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Southern Queens, Kings (Brooklyn), Southeast Suffolk 
  and Southwest Suffolk Counties.

* WHEN...Through Friday evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The high risk of rip currents may continue
  into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Sep 9, 4:49 AM EDT, 17 minutes earlier.

Area forecast discussion, Sep 9, 4:49 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
449 AM EDT Thu Sep 9 2021

.SYNOPSIS...
A cold front moving through slows down and stalls over the eastern
half of the area before exiting late today. High pressure builds in
through Saturday and moves offshore Saturday night. A cold front
moves into the area Sunday night and passes to the south Monday. The
front returns north as a warm front Tuesday. A cold front approaches
for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front is currently moving slowly through western portions of
our area. The line of convection from overnight has weakened
and only scattered showers/thunderstorms are seen across the
area. The front slows down and appears to stall through the
afternoon. Exactly where this front sets up will play a big role
today. A wave of low pressure will form along the front and
enhance rainfall over eastern portions of the area. The heaviest
axis of precip looks to fall over eastern Long Island and
eastern CT. As the deep upper trough swings through the area it
becomes negatively tilted and a right entrance region of the
upper jet will help enhance lift through the day. With a long
narrow CAPE profile, deep moisture, and PWATs near 2 inches,
heavy rainfall will be possible. Most guidance is in good
agreement that this axis of heavy rainfall will stay east of
NYC. This was collaborated with WPC, as their Excessive Rainfall
Outlook outlines a "marginal" risk that begins at the Nassau-
Suffolk border and extends northeastward into CT. Thunderstorms
will be possible, however instability will be limited so not
expecting severe activity. The location of this front will need
to be monitored closely today. Storm total rainfall amounts
will reach up to 2 inches for far eastern locations, while NYC
and points west will likely see below .75 inches. With Flash
Flood Guidance being higher farther east, and rain falling over
a longer duration of time, have not went with a Flash Flood
Watch anywhere around the area.

&&

.SHORT TERM /FRIDAY/...
A north/northwesterly flow will be in place on Friday as high
pressure builds in from the west. A drier airmass will build in with
dewpoints in the 50s by the afternoon. Skies will clear early in the
morning and a sunny day can be expected. A surface trough will move
through the area as upper level energy swings around the upper level
trough. Have kept mention out for now due to much drier air in
place, but a few showers may be able to develop in northeastern
locations during the afternoon hours.

Highs will reach the 70s and will run a few degrees cooler than
normal for early September. Lows at night will be able to drop below
normal, especially for the interior and the Long Island Pine
Barrens. These areas may see low temperatures in the upper 40s. This
is due to great conditions for radiational cooling.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Near zonal upper flow will be across the region Saturday into Monday
as longwaves, and surface lows, pass to the north of the area.
Ridging builds Tuesday into Wednesday as western Atlantic high
pressure dominates. As a result of the northern track of the lows
frontal passages are expected from time to time. A cold front
approaches from the north and west on Sunday, passing to the south
and west Monday as high pressure builds into New England. This front
returns north as a warm front Tuesday as another low tracks to the
north. However, there is a great deal of uncertainty this far out,
and the frontal boundary may very well remain in the vicinity into
late Tuesday, possibly moving through Tuesday night.

Additionally, little moisture or lift will accompany the cold front
Sunday. In fact, no precipitation is expected Sunday through Monday
morning. It's not until Monday afternoon that we might see a passing
shower in association with this frontal boundary. And with the warm
front passing through Tuesday there will be a chance to slight
chance of showers and thunderstorms.

With the lack of any significant ridging or troughing during this
period, temperatures will generally be within a few degrees of
normal.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A cold front across western Connecticut into the New York metro area
stalls across southeastern Connecticut to the Delmarva early this
morning. The front then moves slowly east late in the day into this
evening.

Showers and thunderstorms were east of the New York metro terminals
with showers to the west. Showers and thunderstorms redevelop today,
mainly to the east of the New York metro terminals.

VFR at the New York metro terminals and west, with MVFR, to locally
IFR to the east will become widespread MVFR this morning as the
showers and thunderstorms redevelop. MVFR is expected most of the
day with improving conditions this evening, becoming VFR from W to E
during by either late in the day or during the early evening.

Southerly winds for the coastal and city terminals decrease and veer
to the SW overnight.  Eventually the winds go NW and light behind
the front later on Thursday.

  ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely through the day with changing flight categories,
and timing of showers and thunderstorms. Low confidence as to
whether heavier showers will impact the city terminals later this
morning.

The afternoon KJFK haze potential forecast is YELLOW, which implies
slant range visibility 4-6SM outside of cloud.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Late Thursday night...VFR.
.Friday...VFR. NW winds increase with gusts 20-25 kt.
.Saturday and Sunday...VFR.
.Monday...Mainly VFR with a slight chance for shwrs and tstms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A Small Craft Advisory is in effect through Friday, as seas 5 feet
or higher will continue due to long period swells from Hurricane
Larry.

SCA conditions on the ocean continue through most of Saturday with
long period swells from Larry remain. Then with an increasing S-SW
flow around offshore high pressure, seas will build once again to
SCA levels late Saturday into Sunday, falling become 5 ft Sunday
night. Gusts on the ocean waters may also be near SCA levels Sunday
and Sunday evening. Monday and Monday night conditions on the ocean
waters are expected to be below SCA levels. For the non ocean waters
sub SCA conditions are expected Saturday through Monday night.

&&

.HYDROLOGY...
WPC has outlined eastern portions of our area in a marginal
risk of excessive rainfall. The axis of heaviest precip looks to
fall over eastern Long Island and Eastern CT. Totals here are
between 1.5 and 2 inches. No watch has been issued due to flash
flood guidance being higher farther east, and rain falling over
a longer duration.

No hydrologic impacts are expected Saturday through early next
week.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk continues at the ocean beaches through
Friday, and may be needed on Saturday due to long period swells from
distant Hurricane Larry.

These swells will also raise water levels as a whole, and water
levels on the back bays of southern Nassau (also possibly Jamaica
Bay) may approach minor flood thresholds with the high tide cycles
through Friday. Water levels may also approach minor flood
thresholds on the western Sound on Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Friday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...MET/JT
NEAR TERM...JT
SHORT TERM...JT
LONG TERM...MET
AVIATION...MET
MARINE...MET/JT
HYDROLOGY...MET/JT
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Sep 9, 5:05 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
505 AM EDT Thu Sep 9 2021

NYZ075-080-081-178-179-100915-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
505 AM EDT Thu Sep 9 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>074-078-079-176-177-100915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
505 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:24 PM EDTSpecial Weather StatementOKXOrange51 min
Sep 8, 9:46 PM EDTAreal Flood AdvisoryOKXOrange4 hr
Sep 8, 10:23 PM EDTAreal Flood AdvisoryOKXOrange, Rockland4 hr
Sep 9, 8:44 AM EDTSpecial Marine WarningOKX28 min
Sep 9, 4:40 PM EDTHigh Surf AdvisoryOKXKings, Nassau, Queens, Suffolk47 hr
Sep 9, 4:57 PM EDTCoastal Flood StatementOKXNassau7 hr

Nearby

Coastal Flood Statements in New York, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.